Texas, 2019

Heat in Texas, September 21, 2019

September 21, 2019 · NWS EWX · 1 event in 1 county or zone

Hot September temperatures were in place when a child was accidentally left in an automobile. Temperatures were above normal but below criteria for heat advisories.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Hot September temperatures were in place when a child was accidentally left in an automobile. Temperatures were above normal but below criteria for heat advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 21, 1:46 PM CST, 14 minutes earlier.

Area forecast discussion, Sep 21, 1:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
246 PM CDT Sat Sep 21 2019

.SHORT TERM (Tonight through Sunday)...
Isolated showers are ongoing across portions of the Coastal Plains
and even extending up into the San Antonio area where a plume of
elevated moisture exists. A few areas have picked up some wetting
rains, with Stinson airport on the southeast side of San Antonio
receiving a half inch of rain. Temperatures this afternoon are
primarily in the 90s, with a few cooler locations across the Hill
Country and where rain cooled air and increased cloud cover has kept
temperatures tempered. Shower activity should come to an end this
evening with the loss of heating. Expect partly to mostly cloudy
skies tonight with overnight lows in the mid 70s for most locations.
A few streamer showers are possible toward morning. Another
unseasonably warm day is expected on Sunday, with highs reaching the
mid to upper 90s for most locations. There will be another slight
chance for some showers, but the favored area will be pushed a little
bit further east to the Coastal Plains.

&&

.LONG TERM (Monday through Saturday)...
The mid to upper level high across the southeastern US will
generally stay in place through Monday before shifting further
southeast to the eastern Gulf of Mexico near Florida toward mid week.
An upper level trough is expected to come ashore in the Pacific
Northwest by Sunday evening, heading southeast and becoming a well
defined closed mid level low by Tuesday morning near the
California/Arizona/Mexico border. It is expected to generally hang
out in that area before becoming an open wave trough and existing to
the northeast. For us here across South Central Texas, not a whole
heck of a lot is expected to change, with south/southeasterly surface
flow and generally weak mid to upper level winds persisting. Slight
chance PoPs, high temperatures in the mid 90s, and lows in the mid
70s are expected to continue through the period. The Climate
Prediction Center's 6 to 10 and 8 to 14 day outlooks continue to show
high probabilities for warmer than normal temperatures continuing,
and long term models continue to show no cold fronts on the horizon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  98  75  97  74 /  -   10   0  10  10
Austin Bergstrom Intl Airport  72  96  72  95  72 /  -   10   0  10  10
New Braunfels Muni Airport     72  97  72  96  72 /  10  20   0  10  10
Burnet Muni Airport            72  94  71  94  71 /  -   10   0  10  10
Del Rio Intl Airport           76  98  75  98  76 /  -   -    0  -   10
Georgetown Muni Airport        72  96  72  96  72 /  -   10   0  10  10
Hondo Muni Airport             74  99  73 100  73 /  10  10  -   10  10
San Marcos Muni Airport        72  97  72  96  72 /  10  20   0  10  10
La Grange - Fayette Regional   73  96  74  96  72 /  -   20   0  20  -
San Antonio Intl Airport       75  97  75  96  75 /  10  20  -   10  10
Stinson Muni Airport           75  99  75  99  75 /  10  20  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Platt
Short-Term/Long-Term...BMW
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Sep 21, 2:50 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Sat Sep 21 2019

TXZ171>173-183>194-202>209-217>225-228-220900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bexar

When
September 21, 2:00 PM CST
Where
Bexar forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A three year old boy in San Antonio Texas was accidentally left in a car after the family returned from a T-Ball game in the early afternoon. Air temperatures outside at the time where in the lower 90s. The boy's body was discovered at 5 PM and was later pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bexar2019-09-213MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852617.